NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 9, 11:26 PM CST, 2 hours 49 minutes earlier.
Area forecast discussion, Jun 9, 11:26 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1226 AM CDT Sat Jun 10 2017
.UPDATE...
Issued at 1006 PM CDT Fri Jun 9 2017
Showers and a few thunderstorms have moved across Koochiching
County toward Crane Lake this evening. Much stronger storms have
been moving across eastern North Dakota and northwest Minnesota
but the overall trend recently has been weakening. However, a
strong low level jet is in the process of developing as seen in area
VWP. KABR showed a 55 knot wind at 850mb which is stronger than the
the NAM forecasts at this time. This low level jet will continue
to strengthen over the Northland tonight and should lead to at
least some strong storms through the night over northern Minnesota.
A severe threat remains over portions of northern Minnesota but
it should be isolated.
UPDATE Issued at 652 PM CDT Fri Jun 9 2017
Showers and isolated thunderstorms were moving east through
northwest Minnesota this evening and will move into Koochiching
County over the next hour. We updated grids for a faster arrival
time. The better instability and forcing remains west of our CWA
but will increase through the evening. A few strong to severe
storms remain possible over our western CWA late this evening into
the early morning hours.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 340 PM CDT Fri Jun 9 2017
An area of high pressure from Hudson Bay down to the Great Lakes
was helping to provide relatively quiet weather across the
Northland, as of the middle of the afternoon. A lake breeze had
moved well inland from Lake Superior, providing sunny skies,
expect for stratus and fog near the head of the lake in the
lower-lying areas of the Twin Ports. The rest of the Northland had
warm southerly to southeasterly flow with scattered cumulus. There
were higher clouds spreading in from the west-northwest, which
were associated with thunderstorms that had developed across
northeast North Dakota and near the southern Saskatchewan and
Manitoba border. There storms had formed north of a warm front
associated with a surface low in west-central North Dakota, as
well in association with a shortwave trough in southwest Manitoba.
The shortwave was rounding an upper-level ridge over the Northern
Plains and south-central Canada. A surface trough extended from
the North Dakota low to another surface low in eastern Alberta.
The North Dakota's low's cold front extended down to Wyoming, and
it's surface warm front stretched across eastern North Dakota, to
west-central Minnesota, and into southeast Minnesota and northeast
Iowa.
There will be more robust fog and stratus formation near the low-
lying areas of the Twin Ports near the Lake Superior shoreline
late this afternoon into this evening. This lake breeze will
remain for much of the night, maintaining much cooler weather
near Lake Superior compared to areas of the Northland farther
inland. The approaching low pressure from the west will maintain,
and even later increase, the southerly flow overnight, helping
to bolster temperatures with the low-level turbulent mixing. Lows
will range from the low 50s near Lake Superior to the lower and
middle 60s for areas far inland from the Lake.
Storms will continue and probably increase in coverage across
northeast North Dakota and southern Manitoba later this afternoon
and into this evening as that shortwave trough continues advancing
to the east. Those storms might hold together and push into parts
of the northwest forecast area later tonight, bringing a low risk
of severe weather to those areas of the Northland. Those storms
could bring a risk of strong winds, hail, and heavy rain to areas
like Koochiching County, Itasca, and Cass Counties. There are low
chances of showers and thunderstorms also forming over the
Northland tonight, mainly across northeast Minnesota, as the
shortwave trough continues pushing east along the international
border, and as the low's elevated warm front pushes through the
Northland. The best chances of any storms are across the Minnesota
Arrowhead. These storms could produce small hail.
The North Dakota low will lift into Canada later tonight and merge
with the other low in Canada. Its cool front will stretch from
northwest Ontario, northwest Minnesota, and eastern South Dakota
by Saturday morning. Gusty south-southwest flow will develop by
mid-morning due to good low-level mixing and strong flow within
the mixing air. That flow will be pumping very warm air into the
Northland. Gusts of 25 to 35 mph are forecast across northwest
Wisconsin into parts of northeast Minnesota. There could be stray
gusts to 40 mph. Temperatures will climb well into the 80s, and
dew point temperatures well into the 60s. This will be the hottest
day of the year so far. Expect sweat-inducing heat indices in the
upper 80s and lower 90s. The southerly flow will be too strong to
let the Twin Ports shoreline see any relief from a lake breeze.
The cool front will be moving across the Northland Saturday, from
west to east. It will not be bring much relief to the
temperatures, but it will bring a bit drier air. Its timing is
slower than model runs 24 hours ago. This means more of the
Northland has a potential for thunderstorms than earlier
forecasts with the faster timing of the cool front. Confidence in
the storms is still low to medium. The NAM and ECMWF continues
to suggest little to no development, but the regional Canadian,
WRF models, and GFS are more bullish on the storms. Looking beyond
the model disagreements, thunderstorm development along the front
will likely be limited because of mid- level capping, the lack of
large-scale ascent, and the less than vigorous front. However,
there will be a window in the late morning through the evening
when the mid- level heat bubble cools that could allow some
isolated to scattered thunderstorms to develop along the cool
front. If those storms develop, they could become strong to severe
considering ample instability and deep layer wind shear. The
MUCAPE will likely be at least 1000 to 2000 J/kg and the 0-6 km
wind shear will be increasing to 40 to 50 knots. Discreet
supercells could develop at first, capable of large hail and
damaging winds (especially considering the very strong flow
aloft). Heavy rain is possible, too, considering the precipitable
water values around 1.5 inches. If enough storms develop, their
outflow might induce line-type storms, with the main threat
transitioning to damaging winds.
.LONG TERM...(Saturday night through Friday)
Issued at 340 PM CDT Fri Jun 9 2017
The long term period is shaping up to be a warm and active period
across the Northland. Gradual southwest flow Saturday night will
transition to a more amplified southwest flow, as a ridge develops
across the Upper Midwest early in the work week. The result will
be several rounds of active weather, largely focusing on a warm
front that will develop across the Upper Midwest and western Great
Lakes. On Saturday Night, showers and thunderstorms will exit the
CWA to the southeast, as a weak frontal boundary moves eastward
through the Great Lakes. By Sunday, a strong LLJ is expected to
develop in the plains states, as a warm front develops across
southern portions of Minnesota and Wisconsin. Showers and storms
should become numerous across the southern portions of the CWA by
Sunday afternoon, before a reprieve develops Sunday night into
Monday. The front will again move northward as a warm front by
Monday night, as a major upper level low amplifies in the Rockies,
and a ridge pushes up into the Northland. The warm front will
again become the focus for numerous showers and thunderstorms,
especially from Monday night into Tuesday morning. The upper level
low will then start to lift into the Northern Plains/Northern
Rockies by Tuesday night, resulting in a cold front moving
eastward across the CWA. This will set the stage for another major
round of precipitation. With any of the events associated with
the warm front, we will have the potential for heavy rainfall and
flooding. Precipitable water values reach about 2 inches on the
GFS during those times. Northwest flow will then establish itself
across the region by Thursday and Friday, with some wrap around
showers. Highs will range from the 70s to lower 80s, with some
middle 80s possible in the south at times. Temperatures will cool
a bit to the 70s by Thursday and Friday. Lows will generally be in
the 50s and 60s, but will cool down late in the week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1225 AM CDT Sat Jun 10 2017
Showers and thunderstorms continued to move over portions of
northern Minnesota and they will continue to do so overnight. A warm
front was lifting north and will move through the Northland on
Saturday. An area of low pressure and cold front over the Northern
Plains tonight will also move east tonight moving through the area
Saturday into Saturday evening. A strong low level jet will be over
the region tonight with southerly winds between 1500-2000 feet of 40
to 55 knots. This will create widespread LLWS. A few stronger storms
will be possible over northern Minnesota tonight and may create a
period of MVFR or possibly IFR conditions near the storm. Some fog
will also be possible tonight around Lake Superior and just inland
but coverage has been diminishing. Most other areas will remain VFR.
There remains uncertainty in the forecast on Saturday and Saturday
evening. Storm coverage along the cold front Saturday is in
question. The strongest forcing will be north into southern Canada
but the airmass will be warm and moist so some storms are possible.
We left the mention out of the TAFS after tonight and will include
once confidence increases. Another uncertainty is regarding cloud
cover. Some of the guidance suggests a layer of low VFR or possible
MVFR ceilings will develop ahead of the front. We do have some VFR
ceilings but did not drop to MVFR attm.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 50 86 56 74 / 40 40 10 50
INL 62 83 53 78 / 80 30 10 10
BRD 67 88 57 77 / 30 10 10 50
HYR 63 90 57 82 / 0 40 20 70
ASX 49 87 58 77 / 10 40 20 60
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM this morning to 7 PM CDT this
evening for LSZ121-144>148.
&&
UPDATE...Melde
SHORT TERM...Grochocinski
LONG TERM...DAP
AVIATION...MeldeHazardous weather outlook, Jun 9, 8:32 PM CST, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
932 PM CDT Fri Jun 9 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101145-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
932 PM CDT Fri Jun 9 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Thunderstorms will be possible across portions of northeast
Minnesota this evening and overnight and nearby areas of
northwest Wisconsin late tonight. Some storms across north central
and central Minnesota could be strong to severe, and capable of
strong winds, hail, and heavy rain.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Several rounds of thunderstorms are expected this weekend and
into next week.
Strong to severe storms are possible Saturday with a passing cool
front, mainly across the Minnesota Arrowhead, Twin Ports area,
Interstate 35 corridor, and into northwest Wisconsin. The storms,
if they develop, could be capable of large hail, damaging winds,
and heavy rain.
More severe weather is possible Sunday, mainly across northwest
Wisconsin. Large hail and damaging winds will be possible with
the strongest storms. In addition, storms on Sunday into Sunday
night will have the potential to produce very heavy rainfall
which could lead to flash flooding. Additional heavy rains could
come with some of the other rounds of precipitation this week as
well.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotters may be needed tonight for reports of hail of any
size and any wind damage.
LSZ121-140>148-101145-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
932 PM CDT Fri Jun 9 2017
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Thunderstorms are possible across western Lake Superior late
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A small craft advisory has been issued for an area from Two
Harbors to Duluth to Saxon Harbor from 10 am to 7 pm Saturday.
Strong southwest winds will gust up to 30 to 35 mph by late
morning. See the latest marine products for more information.
There will be many rounds of thunderstorms this weekend and
through next week. Some storms could be strong to severe,
especially Saturday and Saturday night, and again Sunday and
Sunday night. Strong to severe storms will also be possible on
Tuesday.
Melde
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
Special weather statement, Jun 10, 12:45 AM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Duluth MN
145 AM CDT SAT JUN 10 2017
MNZ025-100715-
North Cass-
145 AM CDT SAT JUN 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS COUNTY...
At 144 AM CDT, a strong thunderstorm was 8 miles southwest of
Laporte, or 12 miles west of Walker, moving east at 35 mph.
Wind gusts up to 35 mph, half-inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Walker around 205 AM CDT.
Other locations impacted by this storm include Whipholt, Cass Lake,
Wilkinson, and Schley.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service in
Duluth MN.
LAT...LON 4732 9466 4732 9467 4739 9467 4741 9457
4741 9442 4745 9442 4744 9440 4743 9440
4743 9439 4703 9434 4701 9466
TIME...MOT...LOC 0644Z 259DEG 29KT 4711 9485
JTS